Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 211, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 2020, 7:42 PM CDT for Morton County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2020, 7:42 PM CDT (00:42 UTC)
- Expired
- Aug 14, 2020, 8:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
County Morton County, KS
The radar
The Dodge City radar (KDDC), 190 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3227 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
058
WUUS53 KDDC 150042
SVRDDC
KSC129-150115-
/O.NEW.KDDC.SV.W.0211.200815T0042Z-200815T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
742 PM CDT Fri Aug 14 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Morton County in southwestern Kansas...
* Until 815 PM CDT.
* At 742 PM CDT, a severe thunderstorm was located near Elkhart,
moving south at 15 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Elkhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3717 10204 3715 10182 3699 10182 3699 10204
TIME...MOT...LOC 0042Z 006DEG 11KT 3709 10196
HAIL...2.00IN
WIND...70MPH
$$
TURNER2 follow-up statements
456
WWUS53 KDDC 150054
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
754 PM CDT Fri Aug 14 2020
KSC129-150115-
/O.CON.KDDC.SV.W.0211.000000T0000Z-200815T0115Z/
Morton KS-
754 PM CDT Fri Aug 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN MORTON COUNTY...
At 754 PM CDT, a severe thunderstorm was located 5 miles west of
Elkhart, moving south at 20 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Elkhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3712 10203 3705 10182 3699 10182 3699 10204
TIME...MOT...LOC 0054Z 002DEG 18KT 3701 10196
HAIL...2.50IN
WIND...70MPH
$$
TURNER556
WWUS53 KDDC 150111
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
811 PM CDT Fri Aug 14 2020
KSC129-150121-
/O.EXP.KDDC.SV.W.0211.000000T0000Z-200815T0115Z/
Morton KS-
811 PM CDT Fri Aug 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MORTON COUNTY
WILL EXPIRE AT 815 PM CDT...
The severe thunderstorm which prompted the warning is moving out of
the warned area. Therefore, the warning will be allowed to expire.
LAT...LON 3712 10203 3705 10182 3699 10182 3699 10204
TIME...MOT...LOC 0111Z 006DEG 11KT 3696 10197
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:55 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 14, 5:55 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 555 PM CDT Fri Aug 14 2020 ...Updated Aviation... .SHORT TERM...(This evening through Saturday) Issued at 324 PM CDT Fri Aug 14 2020 A few storms are expected to form along a dryline across far western Kansas and a frontal boundary currently sliding into northwest Kansas this evening. The strongest storms will be capable of producing hail up to golf balls and winds around 60 mph. The storms across far western Kansas are expected to dissipate after sunset with a few storms along the frontal boundary hanging around as the night progresses. Otherwise expect an increase in cloudiness with southeast winds ahead of the front. This frontal boundary will then slide south cross the CWA by tomorrow morning shifting winds to the east to northeast. Another weak disturbance will move around the northern periphery of the upper level high tomorrow allowing for showers and thunderstorms to develop once again. However, it doesn't appear the storms will be severe given the position of the surface front farther south into the Oklahoma and Texas Panhandles. As for temperatures, lows tonight are progged to dip into the 60s with highs tomorrow only reaching into the 80s tomorrow afternoon. .LONG TERM...(Saturday night through Friday) Issued at 324 PM CDT Fri Aug 14 2020 The upper level ridge will continue to strengthen over the western United States during the long term with northwest flow over the Central High Plains. This pattern will keep temperatures a little cooler than normal with opportunities for showers and thunderstorms through the early part of next week. Western Kansas then looks to dry out as we head into the middle part of next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 549 PM CDT Fri Aug 14 2020 For the next couple of hours (through 03Z) isolated thunderstorms will be possible mainly west of GCK and LBL with the potential of VCTS around these airports during this time. Otherwise cloud ceilings could fall once again to close to MVFR status around 12Z for GCK, LBL, and DDC. Otherwise in general light winds and VFR conditions for the time period. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 86 63 85 / 20 20 40 30 GCK 64 85 62 86 / 30 30 40 20 EHA 66 90 64 91 / 30 30 30 30 LBL 66 90 64 89 / 30 20 30 20 HYS 64 84 61 84 / 30 20 30 20 P28 70 88 64 84 / 10 20 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Tatro
Hazardous weather outlook, Aug 14, 4:52 AM CDT, 14 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 452 AM CDT Fri Aug 14 2020 KSZ030-031-043>046-061>066-074>081-084>090-151000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 452 AM CDT Fri Aug 14 2020 /352 AM MDT Fri Aug 14 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A cold front will move into central and southwest Kansas late this afternoon with scattered thunderstorms possible along the front. The chances for storms may be across central Kansas from Wakeeney and Hays through Larned, and in far southwest Kansas from Syracuse through Elkhart and Hugoton. A few of the storms could become severe with quarter to golf ball size hail and 60 mph wind gusts. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Excessive heat: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- There will be a chance for showers and thunderstorms developing on Saturday into Saturday evening. These storms are not expected to be severe. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon and evening for hail and/or high wind reports. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, Aug 14, 5:46 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 12 N COOLIDGE 38.22N 102.01W
08/14/2020 E1.00 INCH HAMILTON KS PUBLIC
&&
GTLocal storm report, Aug 14, 6:30 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
630 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 3 SSE MANTER 37.48N 101.87W
08/14/2020 E1.00 INCH STANTON KS PUBLIC
&&Local storm report, Aug 14, 6:44 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL MANTER 37.52N 101.89W
08/14/2020 M3.00 INCH STANTON KS PUBLIC
PIC AND MEASUREMENT FROM FB.
&&Local storm report, Aug 14, 7:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 W JOHNSON CITY 37.56N 101.81W
08/14/2020 M1.50 INCH STANTON KS PUBLIC
PEA TO PING PONG.
&&Special weather statement, Aug 14, 7:17 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
717 PM CDT Fri Aug 14 2020
KSZ076-077-150045-
Gray KS-Haskell KS-
717 PM CDT Fri Aug 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FINNEY...SOUTHWESTERN
GRAY AND NORTHEASTERN HASKELL COUNTIES UNTIL 745 PM CDT...
At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Copeland, moving southeast at 30 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Montezuma and Copeland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3768 10079 3774 10068 3774 10065 3775 10065
3778 10060 3750 10031 3749 10066
TIME...MOT...LOC 0017Z 326DEG 24KT 3767 10065
TURNERLocal storm report, Aug 14, 7:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
723 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL MANTER 37.52N 101.89W
08/14/2020 E2.50 INCH STANTON KS PUBLIC
PIC FROM TW.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:17 PM CDT | Special Weather Statement | DDC | Gray | 28 min |
| Aug 14, 8:05 PM CDT | Special Weather Statement | DDC | Stevens | 25 min |
| Aug 14, 10:01 PM CDT | Special Weather Statement | DDC | Ellis | 29 min |
| Aug 14, 10:29 PM CDT | Special Weather Statement | DDC | Ellis | 46 min |
| Aug 14, 10:37 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 53 min |
| Aug 14, 11:08 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 52 min |
| Aug 14, 11:51 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 39 min |
| Aug 15, 12:09 AM CDT | Special Weather Statement | DDC | Trego | 36 min |
| Aug 15, 12:21 AM CDT | Special Weather Statement | DDC | Ness | 24 min |
| Aug 15, 12:36 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.